Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 15, 2017, 7:52 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 7:52 PM CDT (00:52 UTC)
- Expired
- May 15, 2017, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:24 PM CDT | TSTM WND GST 60 | Dubuque Regional Airpor, IA | 52 KNOTS MEASURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
| May 15, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
123
WUUS53 KDVN 160052
SVRDVN
ILC085-IAC061-097-160130-
/O.NEW.KDVN.SV.W.0062.170516T0052Z-170516T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
752 PM CDT MON MAY 15 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Jo Daviess County in northwestern Illinois...
North central Jackson County in east central Iowa...
Dubuque County in northeastern Iowa...
* Until 830 PM CDT
* At 751 PM CDT, severe thunderstorms were located along a line
extending from near Cassville to Holy Cross to near Dyersville,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Epworth, East Dubuque, Peosta,
New Vienna, Holy Cross, Menominee, Luxemburg, Rickardsville,
Sherrill, Council Hill, St. Donatus, Centralia, Sageville,
Balltown, Bankston and Durango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4264 9072 4263 9070 4259 9069 4254 9064
4251 9064 4251 9033 4242 9037 4232 9052
4249 9114 4263 9113 4265 9112 4265 9090
4268 9090
TIME...MOT...LOC 0051Z 293DEG 41KT 4275 9095 4260 9102 4251 9116
HAIL...<.75IN
WIND...60MPH
$$
MCCLURE3 follow-up statements
522
WWUS53 KDVN 160100
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
800 PM CDT MON MAY 15 2017
ILC085-IAC061-097-160130-
/O.CON.KDVN.SV.W.0062.000000T0000Z-170516T0130Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
800 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN JO DAVIESS...NORTH CENTRAL JACKSON AND DUBUQUE
COUNTIES...
At 800 PM CDT, severe thunderstorms were located along a line
extending from near Balltown to near Rickardsville to near
Dyersville, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Epworth, East Dubuque, Peosta,
New Vienna, Holy Cross, Menominee, Luxemburg, Rickardsville,
Sherrill, Council Hill, St. Donatus, Centralia, Sageville, Balltown,
Bankston and Durango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4264 9072 4263 9070 4259 9069 4254 9064
4251 9064 4251 9033 4242 9037 4232 9052
4249 9114 4263 9113 4265 9112 4265 9090
4268 9090
TIME...MOT...LOC 0100Z 294DEG 44KT 4269 9079 4256 9091 4248 9107
HAIL...<.75IN
WIND...60MPH
$$
MCCLURE273
WWUS53 KDVN 160111
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
811 PM CDT MON MAY 15 2017
ILC085-IAC061-097-160130-
/O.CON.KDVN.SV.W.0062.000000T0000Z-170516T0130Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
811 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN JO DAVIESS...NORTH CENTRAL JACKSON AND DUBUQUE
COUNTIES...
At 811 PM CDT, severe thunderstorms were located along a line
extending from near Dickeyville to near Asbury to Peosta, moving
southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Epworth, East Dubuque, Peosta,
New Vienna, Holy Cross, Menominee, Luxemburg, Rickardsville,
Sherrill, Council Hill, St. Donatus, Centralia, Sageville, Balltown,
Bankston and Durango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4264 9072 4263 9070 4259 9069 4254 9064
4251 9064 4251 9033 4242 9037 4232 9052
4249 9114 4263 9113 4265 9112 4265 9090
4268 9090
TIME...MOT...LOC 0111Z 283DEG 43KT 4264 9068 4248 9074 4244 9088
HAIL...<.75IN
WIND...60MPH
$$
MCCLURE355
WWUS53 KDVN 160124
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
824 PM CDT MON MAY 15 2017
ILC085-IAC061-097-160130-
/O.CON.KDVN.SV.W.0062.000000T0000Z-170516T0130Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
824 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN JO DAVIESS...NORTH CENTRAL JACKSON AND CENTRAL
DUBUQUE COUNTIES...
At 824 PM CDT, severe thunderstorms were located along a line
extending from near Cuba City to near St. Donatus to 6 miles north of
Zwingle, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Galena, Asbury, Epworth, East Dubuque, Peosta, Menominee,
Council Hill, St. Donatus, Centralia, Sageville, Durango, Graf,
Dubuque Regional Airport, Rockdale, Lattnerville, Dubuque County
Fairgrounds, Center Grove, Swiss Valley Park and Lock And Dam 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4264 9072 4263 9070 4259 9069 4254 9064
4251 9064 4251 9033 4242 9037 4232 9052
4244 9096
TIME...MOT...LOC 0124Z 270DEG 41KT 4258 9050 4242 9056 4238 9070
HAIL...<.75IN
WIND...60MPH
$$
MCCLUREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:53 PM CDT, 59 minutes earlier.
Area forecast discussion, May 15, 6:53 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 653 PM CDT Mon May 15 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Mon May 15 2017 18z DVN raob sampled a capping inversion near 700 mb with a convective temperature of 90F. Weak impulse traversing through mean mid level ridging is aiding isolated convection over northeast IA north of surface warm front. The warm front extends roughly near the Highway 20 corridor at 20z, with summery temps in the mid to upper 80s and humid conditions south of the front. Monitoring for additional convection within cumulus field over central IA along outflow from earlier storms, and also into eastern IA and northwest IL near I-80 where heating has resulted in local pockets of temps near 90 degrees. Environment is characterized moderate to strong instability (MUCAPE and SBCAPE 2000-4000 J/kg) and effective bulk shear 35-50 kts north of I-80, thus should any convection develop it would have potential to become severe late this afternoon. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 330 PM CDT Mon May 15 2017 Tonight... picking up on thought from near term/synopsis above, early to mid evening dependent on cap erosion, debris drift and possible redevelopment or propagation back into the northern and northeastern CWA mainly in elevated mode. If some convection becomes sfc based along and south of the main warm front helped by upstream subtle meso-low , this mainly elevated storm chance in the north for the first part of the evening will be a moot point, as will be scrambling to beef up POPS and convection strength much further to the south with additional updates. Needless to say like the previous update discussions have mention, the weather watch will be on. If this elevated scenario mainly just affecting the northern CWA,just weakening debris, or everything adjusting to the north like most latest run CAMs and HiRes solutions suggest, the rest of the overnight mainly dry with a warm sector south breeze and DPTs keeping lows from dipping below the mid to lower 60s. Tuesday...As Great BSN/4-Corners region upper low rolls toward the southwestern plains, Upper ridge, capping thermal dome will look to get amplified up the mid and upper MS RVR Valley and points east. This may keep the local area capped and dry, as well as unseasonably warm. Several convective initiation parameters will look to congeal acrs the plains, MO RVR Valley, and up acrs NW/NC IA and MN later in the day and into the evening. To the lee of this activity including the local area, sfc winds becoming breezy at 15 to 25 MPH and higher gusts. Also expect debris clouds spilling in from the west to filter the insolation at times, otherwise the forecast highs in the mid to upper 80s may not be warm enough in spots and some record highs for the 16th may be in jeopardy. As for Tuesday night, ensemble MCS- generation parameters continue to align up the plains, MO RVR Valley and into the northwestern GRT LKS, and could see the scenario where the local CWA stays dry thru at least 06z/1 AM CDT Wed, while numerous convective clusters and MCS type features are propagating acrs the landscapes in the above mentioned areas, including the west half of IA. LLJ jet feed trends and steering vectors do bring some of this upstream activity into at least the western half of the CWA after Midnight into early Wed morning. But by that time may be a limited severe threat with just locally heavy rainfall a byproduct. ..12.. .LONG TERM...(Wednesday through next Monday) ISSUED AT 330 PM CDT Mon May 15 2017 Wednesday into Thursday...negatively tilted low projected by several 12z run solutions to pivot up northward acrs the MO RVR Valley and northwestern IA into southern MN by late Wed night. Neg tilted southwesterlies and brunt of strong shear pattern associated to the lee of this system may whirl acrs the area mainly Wed morning when there is limited instability. But any delay in timing and clearing breaks from convective debris for heating, may make for another window for the potentail of strong to severe storms in or close to the area on Wed. With the current model timing, points northwest, north and east of the DVN CWA may be more in line for strong storms and heavier rainfall bands of 1-2 inches by Wed afternoon and night. thursday may be mainly an in-between cyclone day, for a cooler and lower POP day. Friday through next Tuesday... In general, the next main cyclone will look to eject out northeastward up the Midwest and toward the GRT LKS, with descrepancies on how far north or south this system can push as well as timing. But more unsettled wet weather to the lee of this system to impact the region Friday into Saturday. More optimum severe weather set-ups may trend further to the south, while the local area is on the cooler but wet side of the storm track/ baroclinicity. Broad upper troffiness and cooler conditions seem to be the main synoptic scale pattern in line for the mid CONUS for early next week. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 650 PM CDT Mon May 15 2017 Generally VFR conditions to prevail with a risk of thunderstorms at DBQ and possibly CID terminals next several hours with a complex in north central Iowa. This is handled with TEMPO group for DBQ and VCNTY wording at CID terminal. Winds will remain southerly at 5 to 15+ MPH through the period. && .CLIMATE... ISSUED AT 330 PM CDT Mon May 15 2017 Record Highs for tomorrow May 16... Moline.........90 in 1992 Cedar Rapids...90 in 1992 Dubuque........89 in 1936 Burlington.....92 in 1911 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...12 LONG TERM...12 AVIATION...Nichols CLIMATE...12
Hazardous weather outlook, May 15, 3:46 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 346 PM CDT Mon May 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 346 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms late this afternoon and evening north of Interstate 80. If storms develop they will have the potential to become severe. The main threat would be large hail, with damaging winds a secondary threat. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is a chance of thunderstorms late Tuesday night through Wednesday evening. Strong storms are possible Wednesday afternoon and evening. There is a risk of thunderstorms Thursday night through Saturday. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of the outlook area north of Interstate 80 late this afternoon and evening.
In the hours before
Special weather statement, May 15, 3:03 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
303 PM CDT MON MAY 15 2017
IAC061-152015-
Dubuque-
303 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DUBUQUE COUNTY
UNTIL 315 PM CDT...
At 303 PM CDT, a strong thunderstorm was located over Sherrill, or 7
miles northwest of Dubuque, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rickardsville, Sherrill, Sageville, Durango, Five Points, East
Rickardsville and Mud Lake Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4263 9070 4261 9069 4259 9069 4257 9066
4256 9066 4255 9087 4261 9088 4264 9073
4264 9072
TIME...MOT...LOC 2003Z 260DEG 35KT 4259 9079
MCCLURESpecial weather statement, May 15, 7:35 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 735 PM CDT Mon May 15 2017 IAZ040>042-160145- Buchanan-Delaware-Dubuque- Including the cities of Independence, Manchester, and Dubuque 735 PM CDT Mon May 15 2017 ...Strong gusty winds with thunderstorms mainly to the north... Severe thunderstorms will move across Fayette and Clayton counties in Iowa and Grant County in Wisconsin over the next hour or so. However, strong gusty outflow winds of 30 to 45 mph are likely to affect areas along and especially north of Highway 20 through 830 pm.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 76 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.